14 July, 2011
Can Too Much Calcium Cause Constipation?
Calcium’s fame stems from its ability to strengthen your bones and teeth. While you want plenty of calcium for skeletal health, too much of it causes problems. Elevated calcium levels, known as hypercalcemia, bind up your bowels. Ultimately your bone-building supplement or calcium-rich food can leave you constipated and unable to relieve yourself. You still need to consume adequate calcium in your diet; just don’t go overboard.
Recommendation vs. Too Much
All adults, regardless of gender, need 1,000 milligrams of calcium daily. This amount is recommended even during pregnancy and nursing periods. You don’t need to up your intake until after age 50, if you are female -- 1,200 milligrams a day. Men require this amount after age 70, the Food and Nutrition Board of the Institute of Medicine notes. Avoid having more than 2,500 milligrams a day -- 2,000 milligrams daily after age 50 -- to prevent negative side effects. These amounts are the tolerable upper intake levels, or maximum safe intakes, for calcium.
What Goes Wrong
As your body's calcium levels goes up from large doses of calcium, the muscle contractions that keep waste moving in your bowels start slowing down. This not only makes stools move at an abnormally slow pace, it allows your colon to absorb even more water from stools, leaving them very dry. High calcium levels can also make you urinate frequently. If you're not replenishing fluids by drinking, you could become dehydrated. Being dehydrated leaves stools hard, further making them difficult to pass. The end result is uncomfortable constipation. You might go for days without having a bowel movement, or you may strain excessively when you do go.
Other Gastrointestinal Complications
Being constipated is uncomfortable enough. But high doses of calcium can also leave you nauseated and make you lose your appetite. You can have belly cramps and a very dry mouth, feel thirsty and even throw up, according to the Linus Pauling Institute. If you continue to take too much calcium, it can leave you in a coma and can ultimately be fatal if left untreated.
If your calcium supplement continues to leave you backed up when you take a recommended dose, consider switching formulations. Calcium carbonate is more likely to cause constipation. Opting for calcium citrate instead could resolve your issues, the Office of Dietary Supplements explains. Consider splitting up your calcium supplement dose. Rather than taking one 1,000-milligram tablet, break it in half and take two half doses. Or purchase supplements with smaller amounts. Having some food in your belly when you take your calcium supplement should also minimize digestive issues. Getting more fiber -- at least 25 grams for women and 38 grams for men -- can also improve regularity. Drinking more water and regular physical activity are other ways to get your bowels moving.
- Jim Lopes/iStock/Getty Images